Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Weight Loss due to Anxiety/Panic Attacks
    avatar
    dashow34 posted:
    I am concerned a bit because i have lost about 15 pounds in about 2 1/2 months. I am not sure if this is typical with panic attacks and or alprazolam. I don't have much of an appetite these days but the weight loss has scared me into eating at least 3 meals a day. Is there anyone else noticing weight loss as a result of panic attacks or medication ?

    Is this normal ?
    Reply
     
    avatar
    ane21 responded:
    When i started having anxiety one of my symptons was that i felt my stomach very tight because of the nervousness. So i couldn't barely eat because i would vomit. I went to psychiatrist who prescribed me lorazepam and my symptons almost disappear, i gain weigth but as the nervousness comes and go i haven?t been able to get back to the weigth i had before the anxiety. So, i don't think it is a consequence of the medication but of the anxiety.
     
    avatar
    Patricia Farrell, PhD responded:
    Depending on which medication you are using, for example the SSRIs, appetite can be suppressed and you will lose weight during the 1st couple of weeks of taking these medications. You should, however, talk to your prescriber about this since you are indicating your weight loss has occurred over 2 1/2 months. This needs to be checked out and your medications reevaluated.


    Anxiety can, in many instances, also affect your appetite. Some people lose their appetite entirely and other people begin eating excessively. There's no way to know which way it will go, but it can be driven by anxiety. In your case, there is a combination of both medications and anxiety which may be causing some of your weight loss.


    As I said, please discuss this with your prescriber.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Dr. Farrell's WebMD TV videosExpert
    Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
    Was this Helpful?
    68 of 85 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.